1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Low carb or no carb - lessons learned...

Discussion in 'Type 1 Diabetes' started by Shannon27, Feb 20, 2020.

  1. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    135
    Trophy Points:
    83
    Good morning folks!
    So i've been trying out a very low carb WOE (way of eating) and i have to ask - is it worth the risk of late night hypos?
    Last night for tea we had a tagine/curry thing, homemade by the fella, with some cauliflower rice. Although we are trying to eat no carb teas so i dont have to inject, some rather excessive drinking followed due to some close family being over.
    Well. At bedtime i tested and was shocked to find my readings at 2.9. I just felt drunk, not hypo at all. So of course, in the ensuing panic (because the house is mostly stripped of carby snacks) my boyfriend was running up and down bringing me anything carby/sugary he could find. I'd had about 40g fast acting glucose gel. Bless, he brought me the two shortbread biscuits we had left, an apple, breadsticks, and a pack of ginger biscuits we've had forever. I'd scarfed down half the pack before i thought "hold on, don't overdo it". In between him fumbling with my testing kit, literally disassembling and reassembling the pricker, and my munching, it took 90minutes for my bloods to raise to 5.4. At which point i remembered we had some cereal in the house.
    Woke up this morning at a wonderful 21.6, and i have never been happier for a high reading in all my life.
    Lesson learned - if i'm planning on drinking, eat some carbs with it. If no alcohol, then no carb is fine.
     
    • Agree Agree x 5
    • Hug Hug x 5
  2. ert

    ert Type 1 · Well-Known Member

    Messages:
    1,046
    Likes Received:
    1,160
    Trophy Points:
    198
    I drink wine with low carb meals without any ill effect. I wonder if it's your background insulin. If I'm drinking later on then I take less background insulin in the morning. I change my background often daily.
     
  3. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    135
    Trophy Points:
    83
    I'm on Tresiba so i can't adjust it daily, it takes 2-3 days for any dose changes to kick in for me :( I know i'm taking too much but i can manage it during the day and mostly during the night. What happened last night was a one off but it's really scared me, and i've noticed similar but less extreme trends on other low carb days. I know the alcohol just made it worse. So i'm just figuring out if evening carbs would be a better idea for me, for now at least. Even if its something like a pack of nuts or something at bedtime, as was suggested to me on another post :)
     
    • Like Like x 1
    • Agree Agree x 1
  4. JMK1954

    JMK1954 Type 1 · Well-Known Member

    Messages:
    314
    Likes Received:
    175
    Trophy Points:
    83
    I'm glad you avoided a trip to hospital. We've all over-reacted to a hypo at times, but it looks as if you've struck lucky. If you're going to be drinking, now you can choose some carbs to go with it, rather going for glucose gel. Choose something you really like to keep in stock, just in case.
     
    • Agree Agree x 1
  5. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,348
    Likes Received:
    3,846
    Trophy Points:
    198
    Your background insulin will take 2 or 3 days to work its way into your system and to see any noticeable differences? So changing it daily will not give you a clear sight into what effect those changes are having!??
     
    • Agree Agree x 1
  6. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    135
    Trophy Points:
    83
    Depends on the insulin doesn't it? If you're on something like Levemir, does it not "kick in" a lot sooner?
     
    • Like Like x 1
    • Agree Agree x 1
  7. db89

    db89 Type 1 · Well-Known Member

    Messages:
    1,132
    Likes Received:
    1,700
    Trophy Points:
    198
    I've found with the split Levemir I'm on I can make adjustments in a morning or evening as its active life is roughly over the 12 hours. I tend to run my basal fairly 'to the wire' so I can try and avoid unnecessary snacking. It does occasionally mean I use more Fiasp adding minor corrections but I'm generally happy with it this way and keep an eye on it with Libre/Miaomiao.
     
    • Like Like x 1
    • Informative Informative x 1
  8. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,348
    Likes Received:
    3,846
    Trophy Points:
    198
    Ah ok....I was always told to wait for 3 days to see any effects with my long lasting insulin. Mind you I was never on Levemir. I stand corrected :) Thank you both
     
    • Like Like x 3
    • Friendly Friendly x 1
  9. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    135
    Trophy Points:
    83
    You and me both - i think my boyfriend was considering calling an ambulance for a while as my readings wouldn't budge over 3.5 for about an hour! I was almost delirious, looking back it would have been funny if i weren't so scared!
     
    • Agree Agree x 1
  10. Robinredbreast

    Robinredbreast Type 1 · Oracle

    Messages:
    17,944
    Likes Received:
    27,026
    Trophy Points:
    298
    I was on Levemir before I went onto Tresiba.
     
  11. Robinredbreast

    Robinredbreast Type 1 · Oracle

    Messages:
    17,944
    Likes Received:
    27,026
    Trophy Points:
    298
    I was never on a split dose, as I was on 10 units of Levemir and was advised by DSN, no need to split as I was on a low dose.
     
    • Informative Informative x 1
  12. db89

    db89 Type 1 · Well-Known Member

    Messages:
    1,132
    Likes Received:
    1,700
    Trophy Points:
    198
    I'm not on big doses but I need more at night than through the day with my morning dose generally. I'm on a 60/40 split roughly on most days.
     
  13. Robinredbreast

    Robinredbreast Type 1 · Oracle

    Messages:
    17,944
    Likes Received:
    27,026
    Trophy Points:
    298
    I know many Levemir users did split their dose, but I was ok on just one before bed.
     
    • Agree Agree x 1
  14. localshop

    localshop · Well-Known Member

    Messages:
    79
    Likes Received:
    21
    Trophy Points:
    8
    I'm also on Tresiba and a couple of HCPs have told me to wait 2-3 days to see any changes.
     
    • Agree Agree x 1
  15. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,776
    Likes Received:
    2,257
    Trophy Points:
    198
    Definitely 3 days on Toujeo. Very annoying.
     
    • Agree Agree x 1
  16. WJP1055

    WJP1055 Type 1 · Active Member

    Messages:
    36
    Likes Received:
    24
    Trophy Points:
    48
    I was once told, many years ago by my Diabetes consultant, that the worse that will happen if you lose consciousness because your BS goes too low is that you will wake up with a severe headache. So nothing to be scared about! Mind you I have never tested this theory out.
     
    • Optimistic Optimistic x 3
    • Like Like x 1
  17. Shannon27

    Shannon27 Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    135
    Trophy Points:
    83
    That would depend on your liver and it's sugar stockpile that gets dumped in this kind of situation. But as i'd been drinking, i'm not sure it would dump anything as it would be too busy filtering the alcohol out of my system!
     
    • Agree Agree x 2
    • Funny Funny x 1
    • Winner Winner x 1
  18. Daphne917

    Daphne917 Type 2 (in remission!) · Well-Known Member

    Messages:
    2,722
    Likes Received:
    7,480
    Trophy Points:
    198
    I’m T2 diet controlled so stand to be corrected but wouldn’t that be dependent on somebody being there to assist/boost your BS whilst you were unconscious?
     
    • Agree Agree x 3
    • Like Like x 1
  19. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,776
    Likes Received:
    2,257
    Trophy Points:
    198
    If plenty of sugar in the liver @Daphne917 highly likely. Though wouldn’t want to try it. Pesky organ the liver!
     
    • Winner Winner x 1
  20. ert

    ert Type 1 · Well-Known Member

    Messages:
    1,046
    Likes Received:
    1,160
    Trophy Points:
    198
    It depends what you're on. Levimeer starts working in 4 hours and is out of your system 12 to 18 hours, but less overnight. So changing your background does make a huge difference for me. If I'm planning a 90-minute run I cut my background insulin back in the morning. This was advice given by my Specialist and I've found it correct.
     
    • Informative Informative x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook